Symptom relief or disappearance?

I am wondering if those who have been on this road longer than me could chime in about what is reasonable to expect regarding symtpom recovery. I know every body is a different situation but we also all share so many similarities.

I have started monthly injections and will do my fourth one in a few weeks. (1 mg cyanocobalamin) within that time, shortness of breath, twitches, hair loss, cold intolerance, aches and awful temple tenderness have subsided. Fatigue has improved but gets worse closer to shot time.

I am curious if I will see anxiety (jumpiness, fear on highways, generally uptight), fatigue, ear ringing, noise sensitivity, memory issues, brain fog improve or disappear.

I am most confused about the numbness/tingling in my left arm and hand. It comes and goes which worries me.

Thanks so much!

Elizabeth (USA)

13 Replies

  • Oh, I forgot to ask...

    Should I avoid alcohol or caffeine? Guessing it probably is a good idea.

  • Alcohol should be avoided because it depletes B12. Caffeine should be ok though.

    As for the symptom reduction, that really is a very individual thing. Once I finally got the level of treatment I needed (which currently is once a week injections of methylcobalamin) I have been generally free of the symptoms that used to reoccur in between injections. My symptoms were things like brain fog/concentration/memory issues, fatigue, burnt tongue feeling, and tinnitus. (I'm probably leaving something out, but you probably know how it is when you start trying to remember symptoms...)

    The tinnitus still occasionally pops up, but it is mild and I think it is probably the long-term type of damage that will never go away entirely.

    Once a month cyano injections, if they are not keeping your symptoms at bay, are not enough. Unfortunately it is often a major battle to convince a doctor otherwise (at least it has been in my experience). I was fortunate to find a naturopath who was willing to work with me and help me find a solution that works. She is the one who suggested I might respond better to methyl and, so far, she seems to be right.

    You might want to keep a journal to track when your symptoms reoccur in between injections so that you can show it to your doctor and talk about increasing the frequency. The whole point of B12 replacement therapy is to put your symptoms into remission. If you're still having symptoms, damage is still occurring. Eventually that damage can become permanent.

  • My symptoms included depression, anxiety, psychosis, tiredness, tingling in hands and feet, pains in legs, muscle weakness (particularly lower back), frequent colds, frequent fungal infections, tinnitus, poor memory, fatigue, lack of balance, stiffness in joints and tendons. I had some of these - depression, anxiety, tingling in hands and feet for decades but they all went relatively quickly when I managed to sort out treating myself with the doses I really need.

    I still have some problems with numbness - particularly left foot - tinnitus hasn't gone (but it's quite mild and I generally don't notice it anyway unless it is very quiet), and problems with stiffness if I have been in the same position for a while ... and if I don't take any B12 at all for a day I can feel the bad-temper, depression and anxiety coming back.

  • The time to heal depends on the severity of the deficiency before you started with b12 injections. Nerve damage is the main issue. Demyelination of the nerve is possibly only temporary damage whereas if the axon of the nerve is damaged, the nerve is gone.

    Rebuilding myelin sheath is slow.

    Gentle exercise is necessary to stimulate the damaged nerves. The signal from the brain to the muscle helps stimulate repair.

    Stress is also a major contributor to the B12D and so being able to get some control back is needed.

    I recommend keeping a log book of your symptoms, your food and meds. Find a measurement for the severity of your symptoms. Over time you will be able to look back and see progress. Don't depend on memory as one of the symptoms is a loss of memory. The log book becomes your memory. Also it gives you some control back as you can correlate some symptoms to the injection, these are predicable and typically happen within 48 hours of the injection. Other symptoms arise from food but there can be a 24 hour delay due to the gut being involved.

    Caffeine is a methyl contributor and gives up a methyl molecule to stimulate DNA methylation. This is also what one form of B12 does and gives you cell replication and energy. Don't overdo the caffeine however.

    Alcohol does not interact directly with the B12 molecule but it removes all the other b-vitamins from the blood stream that B12 needs to do its job. This is what makes one pass out and also gives one a hangover.

    With a B12D, whenever I drink, I get what can only be described as a four day hangover. It takes the liver longer to process off the alcohol.

  • Interesting about caffeine...methylfolate, methylcobalamin, and caffeine make me really ill...

  • What do you mean by "ILL". Nausea? The vagus nerve runs the stomach and you may get improved signals to/from your stomach.

    I get ravenous the day after my jab. It's an illusion because of the "stronger" signals because the nerve is healing.

    I take my hunger symptoms as a "good" indicator.

  • Hunger or nausea is tolerable. This was something quite worse than that...major psychiatric changes, palpitations, tremors, severe skin changes, migraines, pain in joints and muscles, confusion, worsening gastrointestinal problems, migraines...

    A doctor had me on sublingual 5,000 mcg methylcobalamin daily. I didn't realize how large this dose is. It made me so sick it completely destroyed my quality of life. When I stopped it, I went right into B12 deficiency with neurological involvement.

    500 mcg of methylcobalamin spray gives me acne and no relief. 1000mcg and I start to get paranoid. I just can't tolerate it.

  • oh that's interesting, so do I. i liked it in the beginning as i needed some weight on, but now i've gone over weight.

  • Hi Elizabeth,

    You are the first person I've heard who mentions temple tenderness, which I have had intermittently, and which is quite painful. I'm on monthly cyanocobalamin injections (also in the US) and will be checking to see if it occurs in cyclical fashion.

    Best wishes, and thanks to all who provided good information.


  • Hi ElizabethL

    I've been on four weekly cyanocobalamin B12 injections for 43 years so I can barely remember the side effects after all this time - the metallic taste, dizziness etc after the jab. However, apart fed of an from the need of an occasional three week jab due to tinnituss, exhaustion and nerve endings on edge, I'm pretty stable and aged 74.

    Hopefully the side effects you are now feeling will become a "distant memory" like mine and I wish you well for the future

  • Thank you so much for this encouraging information!!!!

  • I have to say, it's so helpful hearing about other people's symptoms. I'm sorry you've all gone through / are going through this, but OMG to know that these symptoms are real indicators of a condition, and to finally know what it causing them, and that other people have them too is such a relief. Just about all the weird symptoms I've experienced over the years and the docs have until now ignored (literally not answering after I've described them, or in the case of one - 'what do you expect me to do about it?') are discussed in this group. Thanks all.

  • I totally agree with you. One of the most frustrating aspects of this journey has been feeling like what I was describing wasn't real. Too many weird symptoms. I knew for years something wasn't right and ultimately it was my request for a B12 test that explained what was going on. The posts and sharing of experiences here are such a relief when I start doubting myself again. What does not seem to help is that so many symptoms affect our mental health. I feel doctors often only see that side of my struggle and tune out the rest. Once the nerve issues started it seems they got on board with proper treatment.

You may also like...